Ohio, 2018

Damaging Winds in Ohio, September 6, 2018

September 6, 2018 · NWS PBZ · 2 events in 1 county or zone

Showers and thunderstorms developed with the passage of a cold front. There was sufficient moisture, modest instability, and weak wind shear.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Showers and thunderstorms developed with the passage of a cold front. There was sufficient moisture, modest instability, and weak wind shear. Forecasted soundings predicted 0-3km lapse rates at an excess of 8.5 C/km. Mid-level dry air helped create an environment for strong downdrafts/damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Sep 6, 2:17 PM EST, 25 minutes earlier.

Area forecast discussion, Sep 6, 2:17 PM EST, 25 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
317 PM EDT Thu Sep 6 2018

.SYNOPSIS...
Showers and thunderstorms continue Thursday afternoon ahead of a
cold front that will push through the region by Friday morning.
Wet weather will continue through the early part of next week
as the remnants from tropical system Gordon approach the area.

&&

.NEAR TERM /THROUGH TONIGHT/...

Showers/storms continue to move across the region. Surface
observations show wind gusts have ranged from 20-40 mph in the
strongest of storms thus far.

GOES East visible imagery and obs suggest plenty of insolation
ahead of the boundary. Model soundings suggest 0-3km lapse
rates near or in excess of 8.5 C/km and a dry adiabatic near-
surface layer. Combined with some mid-level dry air, the most
robust storms may be capable of strong downdrafts/damaging
winds.

Convection will gradually diminish overnight with the loss of
insolation. Some showers will still be possible in the vicinity
of the outflow boundary and cold front as it pushes through the
region.

Lows will be warm / above average once again overnight as cloud
cover and warmer-than-typical air will keep temperatures in the
60s.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...

Friday and Saturday will be much cooler than the first portions
of this week as somewhat cooler air filters under persistent
overcast sky. A quasi-zonal area of mid-level convergence north
of the surface front will set-up somewhere near or just south
of the Mason-Dixon line. This will act as a focus for showers
and perhaps a thunderstorm for Friday evening through much of
Saturday. Rainfall totals through Saturday will generally be
light.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...

The confidence in a heavy rainfall event Sunday and Monday
continues to increase.

The remnants of Gordon begin to move northeast into the region
Saturday night and Sunday. The aforementioned frontal boundary
will begin to push northward. Model guidance is in good
agreement with the placement of Gordon, though slight shifts in
track and mesoscale morphology will ultimately determine
precipitation totals. Global models and GFS ensembles have
become more tightly clustered regarding rainfall totals. A
widespread area of 2-4 inches appears likely, with higher
amounts possible where the mesoscale banding sets up.

Rainfall will come to an end by Monday night in most areas,
with the exception of the ridges which will see showers stay
around for a bit longer.

Afterwards, models are in good agreement with an amplified
upper trough/ridge pattern shaping up by mid-week. However,
model disagreement does exist with the forecast for Hurricane
Florence and how it may (or may not) affect sensible weather
across the eastern CONUS, including the Pittsburgh region.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
Temporary vis restrictions possible the remainder of the
afternoon associated with convection transitioning south of
KPIT. Weak cold advection behind the slowing front currently
crossing along with abundant boundary layer moisture should
support continued restrictions tonight.

Outlook...
General restrictions are possible Friday with lower clouds.
Periodic restrictions are possible through the weekend.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Sep 6, 2:32 AM EST, 12 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
332 AM EDT Thu Sep 6 2018

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-070745-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana-
Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
332 AM EDT Thu Sep 6 2018

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The remnants of tropical depression Gordon will interact with a
stalled front across the region over the weekend. Showers and
thunderstorms with heavy rain may lead to the potential for flooding
through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

34

In the hours before

Special weather statement, Sep 6, 12:30 PM EST, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
130 PM EDT THU SEP 6 2018

OHZ048-057-061800-
Coshocton-Muskingum-
130 PM EDT THU SEP 6 2018

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND AND HEAVY
RAIN WILL AFFECT SOUTHWESTERN COSHOCTON AND MUSKINGUM COUNTIES...

At 130 PM EDT, a strong thunderstorm was located near Frazeysburg, or
9 miles northwest of Zanesville, moving east at 35 mph.

Wind gusts up to 45 mph are possible with this storm.

Locations impacted include...
Zanesville...                     New Concord...
South Zanesville...               North Zanesville...
Dresden...                        Frazeysburg...
Pleasant Grove...                 Conesville...
Gratiot...                        Norwich...
Chandlersville...                 Bridgeville...

This includes  Interstate 70 in Ohio near mile marker 143, and
between mile
  markers 145 and 169.

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3995 8220 4019 8219 4023 8176 3995 8173
      3993 8173 3993 8172 3990 8172 3988 8216
      3991 8217 3991 8223 3995 8223
TIME...MOT...LOC 1730Z 265DEG 30KT 4003 8216

SKH
Special weather statement, Sep 6, 1:11 PM EST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
211 PM EDT THU SEP 6 2018

OHZ039-048-057-058-061845-
Guernsey-Tuscarawas-Coshocton-Muskingum-
211 PM EDT THU SEP 6 2018

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL AND GUSTY WIND
WILL AFFECT WESTERN GUERNSEY...SOUTHERN COSHOCTON...CENTRAL MUSKINGUM
AND SOUTHWESTERN TUSCARAWAS COUNTIES...

At 211 PM EDT, a strong thunderstorm was located 9 miles south of
Coshocton, moving east at 35 mph.

Wind gusts up to 45 mph and hail up to the size of nickels are
possible with this storm.

Locations impacted include...
Zanesville...                     Coshocton...
Cambridge...                      Newcomerstown...
New Concord...                    Byesville...
West Lafayette...                 South Zanesville...
North Zanesville...               Dresden...
Frazeysburg...                    Philo...

This includes the following highways...
  Interstate 70 in Ohio between mile markers 152 and 185.
  Interstate 77 in Ohio between mile markers 40 and 59.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 3984 8202 4021 8216 4038 8163 3996 8144
TIME...MOT...LOC 1811Z 255DEG 29KT 4015 8181
Special weather statement, Sep 6, 1:16 PM EST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
216 PM EDT THU SEP 6 2018

PAZ029-031-075-076-WVZ509-510-061845-
Fayette Ridges-Greene-Washington-Fayette-Ridges of Eastern Monongalia
and Northwestern Preston-Monongalia-
216 PM EDT THU SEP 6 2018

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT SOUTHERN WASHINGTON...EASTERN GREENE...SOUTHWESTERN
FAYETTE...NORTHEASTERN MONONGALIA AND NORTHWESTERN PRESTON
COUNTIES...

At 216 PM EDT, a strong thunderstorm was located over Masontown, or
10 miles west of Uniontown, moving east at 20 mph.

Wind gusts up to 45 mph and small hail are possible with this storm.

Locations impacted include...
Uniontown...                      Masontown...
Fredericktown-Millsboro...        Fairdale...
Jefferson Boro...                 Point Marion...
Fairchance...                     Isabella...
Smithfield...                     Bobtown...
Republic...                       Nemacolin...

This includes the following highways...
  Interstate 68 in West Virginia between mile markers 10 and 13.
  Interstate 79 in Pennsylvania between mile markers 8 and 12.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 3986 8016 4002 7997 3991 7953 3964 7983
TIME...MOT...LOC 1816Z 291DEG 18KT 3988 7992
Special weather statement, Sep 6, 2:19 PM EST, 23 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
319 PM EDT THU SEP 6 2018

OHZ049-050-059-PAZ029-WVZ002-003-061945-
Jefferson-Harrison-Belmont-Washington-Brooke-Ohio-
319 PM EDT THU SEP 6 2018

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...GUSTY WIND
AND HEAVY RAIN WILL AFFECT SOUTHEASTERN HARRISON...SOUTHERN
JEFFERSON...NORTHEASTERN BELMONT...WEST CENTRAL WASHINGTON...OHIO AND
BROOKE COUNTIES...

At 319 PM EDT, a strong thunderstorm was located near Tiltonsville,
or near Martins Ferry, moving east at 10 mph.

Wind gusts up to 45 mph and small hail are possible with this storm.

Locations impacted include...
Wheeling...                       Martins Ferry...
St. Clairsville...                Warwood...
Wellsburg...                      West Liberty...
Avella...                         Clearview...
Valley Grove...                   Mingo Junction...
Hooverson Heights...              Tiltonsville...

This includes the following highways...
  Interstate 70 in Ohio between mile markers 218 and 225.
  Interstate 70 in West Virginia between mile markers 0 and 2, and
  between mile markers 12 and 14.
  Interstate 70 in Pennsylvania between mile markers 0 and 6.

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4006 8088 4022 8092 4035 8045 4008 8040
TIME...MOT...LOC 1919Z 256DEG 7KT 4016 8080
Special weather statement, Sep 6, 2:39 PM EST, 3 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
339 PM EDT THU SEP 6 2018

WVZ021-509-062015-
Marion-Monongalia-
339 PM EDT THU SEP 6 2018

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL...GUSTY WIND AND
HEAVY RAIN WILL AFFECT CENTRAL MONONGALIA AND MARION COUNTIES...

At 339 PM EDT, a strong thunderstorm was located near Mannington,
moving east at 10 mph.

Wind gusts up to 45 mph and hail up to the size of nickels are
possible with this storm.

Locations impacted include...
Fairmont...                       Mannington...
Pleasant Valley...                Winfield...
Barrackville...                   Monongah...
Rivesville...                     Grant Town...
Farmington...                     Worthington...
Baxter...                         Rachel...

This includes  Interstate 79 in West Virginia between mile markers
137 and 142.

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3944 8028 3944 8033 3947 8046 3951 8047
      3959 8034 3960 8014 3949 8001 3943 8026
TIME...MOT...LOC 1939Z 283DEG 9KT 3948 8042
Local storm report, Sep 6, 2:42 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
342 PM EDT THU SEP 06 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0341 PM     TSTM WND DMG     WEST LIBERTY            40.17N  80.59W
09/06/2018                   OHIO               WV   911 CALL CENTER

            TREES DOWN

&&

EVENT NUMBER PBZ1803412

TGREEN

The radar

The Pittsburgh radar (KPBZ), 126 km away, was scanning. The volume nearest the first event began at 19:42 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Guernsey

When
September 6, 2:42 PM EST
Where
Guernsey County, 2.22 mi WSW of Kimbolton
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
40.140, -81.610

The public reported large tree branches down.

Thunderstorm Wind, Guernsey

When
September 6, 2:43 PM EST
Where
Guernsey County, 1.06 mi E of Flat Ridge
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
40.130, -81.650

The public reported trees down along Route 658.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2018Every state in 2018This day in weather historyWarnings in Ohio, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 785450, 785449.